Cardiac Toxicity Associated with Immune Checkpoint Inhibitors: Case Series and Review of the Literature

Academic Article

Abstract

  • © 2019 The Author(s). Published by S. Karger AG, Basel. The development of immune checkpoint inhibitors (ICIs) has revolutionized the treatment of patients with advanced stage cancers. However, immune-related adverse events are frequently observed. Cardiac toxicity from ICI therapy can range from asymptomatic troponin-I elevations to conduction abnormalities of the heart and even fulminant myocarditis. Although rare, myocarditis is a potentially fatal adverse effect of ICI therapy. We present a series of five cases of ICI-related cardio-toxicity diagnosed and managed at Roswell Park Comprehensive Cancer Center along with a review of published case reports in the literature. Our series highlights the importance of high clinical suspicion, early diagnosis of myocarditis, and prompt initiation of immunosuppressive therapy.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Pubmed Id

  • 18188952
  • Author List

  • Agrawal N; Khunger A; Vachhani P; Colvin TA; Hattoum A; Spangenthal E; Curtis AB; Dy GK; Ernstoff MS; Puzanov I
  • Start Page

  • 260
  • End Page

  • 276
  • Volume

  • 12
  • Issue

  • 1